Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 89, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 1, 2003, 12:52 PM EDT for Saginaw County, Michigan. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 12:52 PM EDT (16:52 UTC)
- Expired
- Aug 1, 2003, 2:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 106 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
753 WUUS53 KDTX 011652 SVRDTX MIC145-011800- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1252 PM EDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 200 PM EDT * AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF MERRILL...OR 8 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AT 105 PM EDT HEMLOCK AT 120 PM EDT SHIELDS AT 135 PM EDT SAGINAW AT 150 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4338 8467 4329 8458 4344 8380 4352 8404 $$ SF BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:36 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 1, 11:36 AM EDT, 1 hour 16 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1136 AM EDT FRI AUG 1 2003 A VERTICALLY STACKED UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED NEAR THE ARROWHEAD OF MINNESOTA. THIS MORNINGS RAOBS INDICATED AN 850MB THETA-E AXIS ACROSS EASTERN WISCONSIN/WESTERN LOWER MICHIGAN...WHICH LED TO SOME CONVECTION EARLIER THIS MORNING. THE VISIBLE SATELLITE LOOP AND DTX RADAR SHOWS A WELL DEFINED OUTFLOW BOUNDARY FROM NORTHERN HURON COUNTY TO JUST SOUTH OF GRAND RAPIDS. THIS OUTFLOW BOUNDARY IS REMNANTS OF THIS MORNINGS CONVECTION. SURFACE DEWPOINTS WELL IN THE SIXTIES SOUTH OF THIS BOUNDARY ALONG WITH PLENTY OF SUNSHINE HAS LED TO QUITE A BIT OF INSTABILITY OVER SE LOWER MICHIGAN. LAPS SOUNDINGS ALREADY SHOW CAPE APPROACHING 2K J/KG SOUTHEAST OF THE BOUNDARY...WITH THE CAPPING INVERSION NEARLY GONE. MODIFIED 12Z KDTX SOUNDING FOR MID 80S/UPPER 60S SHOWED 3200 J/KG CAPE. ALTHOUGH FORECAST AFTERNOON SOUNDINGS SHOW ONLY WEAK SHEAR...STRONG INSTABILITY WILL LEND ITSELF TO THE POTENTIAL FOR PULSE-TYPE SEVERE STORMS THIS AFTERNOON. GIVEN THE CONVERGENCE ALONG THE OUTFLOW...SPC HAS PLACED MOST OF SE MICHIGAN IN A SEVERE THUNDERSTORM WATCH UNTIL 4 PM. AS FOR THE ZONES AND GRIDDS...ONLY UPDATES FOR THIS AFTERNOON WILL BE TO EXTEND THE LIKELY POPS FARTHER SE GIVEN THE APPROACHING OUTFLOW BOUNDARY. I WILL ALSO LOWER TEMPS A COUPLE OF DEGREES ACROSS THE TRI CITIES GIVEN THIS MORNING CONVECTION. CONSIDINE ...3 AM FORECAST DISCUSSION... 00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW NEAR THE MINNESOTA ARROWHEAD...WITH A SHORTWAVE SWINGING AROUND IT ACROSS WISCONSIN. SURFACE ANALYSIS SHOWS BROAD LOW OVER THE WESTERN GREAT LAKES...WHICH WITH A VARIETY OF FRONTS...TROUGHS...AND OUTFLOWS LEADS TO A COMPLICATED SURFACE PATTERN OVER THE REGION. REGIONAL RADARS SHOW THUNDERSTORMS ONGOING FROM IOWA/ILLINOIS THROUGH WISCONSIN AND NORTHERN MICHIGAN...BUT WITH SOUTHEAST MICHIGAN RELATIVELY CLEAR. IR SATELLITE SHOW MID/HIGH CLOUDS FROM WESTERN CONVECTION BEGINNING TO SPREAD ACROSS THE STATE. MAIN FORECAST FOCUS IS WITH PRECIP POTENTIAL THROUGH THE ENTIRE FORECAST PERIOD...AS SYSTEM OVER THE WESTERN GREAT LAKES TAKES QUITE A WHILE TO SLIDE THROUGH THE REGION DUE TO A PERSISTENT REX BLOCK. CURRENT THUNDERSTORMS ACROSS WISCONSIN/LAKE MICHIGAN ARE OCCURRING ALONG AN AXIS OF 850MB/700MB THETA-E ADVECTION...NEAR LEADING EDGE OF 500MB COLD POOL WITH 700-500MB LAPSE RATES NEAR 6.5C/KM. ALSO DECENT 850-500MB QVECTOR CONVERGENCE AHEAD OF THE SHORTWAVE. OVERALL THESE PARAMETERS DO NOT MAINTAIN THEIR STRENGTH AS WE TRANSLATE FARTHER EAST DURING THE DAY...WITH COOL POOL HOLD BACK NEAR THE UPPER LOW AND THETA-E GRADIENT NOT AS TIGHT. MOISTURE CONVERGENCE CONTINUES...AS WELL AS DESTABILIZATION WITH DAYTIME HEATING WITH CAPES BREAKING 2KJ/KG AND SURFACE LIS DROPPING BELOW -6C. STILL FIND IT HARD TO ARGUE AGAINST NUMEROUS POPS THIS AFTERNOON/EVENING. GIVEN DRY AIR AND GENERAL SUBSIDENCE FROM LEFT ENTRANCE OF 300MB JET OVER THE LOWER LAKES...CIRRUS UPSTREAM HAS HAD A DIFFICULT TIME MAKING IT INTO THE CWA. WILL KEEP THIS IN MIND AS THE JET CONTINUES TO MOVE EAST THIS MORNING...AND STILL KEEP ONLY SCATTERED POPS ACROSS THE SOUTHEASTERN CWA FOR THIS AFTERNOON /BUT STILL LIKELY FOR TONIGHT/. DESPITE WEAK WARM ADVECTION COMPARED TO YESTERDAY...ADDITIONAL CLOUD COVER SHOULD KEEP HIGH TEMPERATURES NEAR TO A COUPLE DEGREES COOLER THAN THOSE OBSERVED YESTERDAY. BESIDES PRECIP COVERAGE/CHANCES...SEVERE POTENTIAL IS ALSO A CONCERN FOR THIS AFTERNOON/EVENING. WE LOOK TO HAVE DECENT INSTABILITY AND A CHOICE OF BOUNDARIES FOR INITIATION...BUT 00Z MODEL RUN HAS BACKED OFF ON THE WIND FIELDS. HODOGRAPH/LOW-LEVEL SHEAR IS NOT AS IMPRESSIVE AS PREVIOUS RUNS. 850MB JET ONLY APPROACHES 20KTS...AND STRONGEST 500MB JET DIVES SOUTH OF THE REGION WITH BARELY 20KTS OVER LOWER MICHIGAN. UPPER DIVERGENCE INCREASES THOUGH UNDER LEFT-EXIT OF APPROACHING 300MB JET. PRECIPITABLE WATERS INCREASE WITH CONTINUED MOISTURE ADVECTION /APPROACHING 1.5/ LATE THIS AFTERNOON/MORE TOWARD EVENING. FREEZING LEVELS ARE ALSO RUNNING AROUND 12KFT. OVERALL IMPRESSION WOULD BE A MARGINAL PULSE-TYPE EVENT WITH THREATS OF BOTH WIND OR HAIL. AS MENTIONED ABOVE...WILL CARRY LATE AFTERNOON LIKELY POPS THOUGH THE EVENING. WITH UNCERTAINTY AS TO EXACT TIMING AND CHANCES FOR REDEVELOPMENT...WILL HOLD ONTO LIKELY THROUGH THE TONIGHT PERIOD. MAIN TIMEFRAME STILL LOOKS TO BE DURING THE EVENING. LITTLE CHANGE TO THE TEMPERATURE FORECAST...WITH LOWS IN THE 60S AGAIN TONIGHT...SIMILAR TO TONIGHT BUT A DEGREE OR TWO WARMER WITH ADDITIONAL MOISTURE FROM PRECIPITATION. UPPER LOW DROPS INTO WISCONSIN SATURDAY/SATURDAY NIGHT...WITH SURFACE LOW WOBBLING ACROSS LOWER MICHIGAN. ETA/GFS CONTINUE TO BE SIMILAR WITH THE OVERALL UPPER PATTERN...BUT WITH MASS DIFFERENCES THAT HAVE A NOTICEABLE IMPACT ON THE FORECAST. THERE LOOKS TO BE CONVECTIVE FEEDBACK IN SOME FASHION WITH BOTH THE ETA/GFS AT VARIOUS POINTS IN THE CYCLE. ETA INDICATES THE BEST CHANCE OF PRECIP TO BE SATURDAY NIGHT WITH THE SYSTEM WRAPPING UP OVER LOWER MICHIGAN. GFS SHOWS REPEAT PERFORMANCES OF NOCTURNAL MCSS ALONG DEVELOPING 850MB JETS TAKINGS SWIPES THROUGH THE REGION...ACROSS LAKE MICHIGAN CURRENTLY...ACROSS LOWER MICHIGAN TONIGHT...AND ACROSS WESTERN LAKE ERIE/LAKE ST CLAIR SATURDAY NIGHT. AS FAR AS CURRENT CONVECTION...THE GFS LOOKS TO HAVE THE BETTER HANDLE AS FAR AS QPF PLACEMENT ACROSS WISCONSIN/LAKE MICHIGAN. WITH THE UNCERTAINTY SURROUNDING THE VARIOUS SCENARIOS THAT COULD PLAY OUT...FEEL IT IS BEST TO HOLD ON THE SCATTERED POPS CURRENTLY IN THE FORECAST...UNDERCUTTING THE LIKELY/NEARLY CATEGORICAL POPS INDICATED BY THE ETA/GFS MOS GUIDANCE. .DTX...NONE. BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 11:19 AM EDT, 1 hour 33 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1119 AM EDT FRI AUG 1 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO 60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST AT 25 MPH. FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH. THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY THROUGH WEDNESDAY. A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:56 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 79 min |
| Aug 1, 2:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 79 min |
| Aug 1, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 81 min |
| Aug 1, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 68 min |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:25 PM EDT | Special Marine Warning | DTX | 95 min | |
| Aug 1, 3:38 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 82 min |
| Aug 1, 3:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Aug 1, 3:51 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Saint Clair | 69 min |
| Aug 1, 4:12 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 63 min |
| Aug 1, 4:16 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 44 min |
| Aug 1, 4:59 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 1, 5:00 PM EDT | Special Marine Warning | DTX | 60 min | |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 82 min |
| Aug 1, 5:23 PM EDT | Tornado Warning | DTX | Lenawee | 82 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.